New York, 2006

Cold in New York, February 27, 2006

February 27, 2006 · NWS BTV · 9 events in 9 counties and zones

An arctic airmass was entrenched across northern New York during the early morning hours of the 27th. In addition, the pressure gradient between arctic high pressure in central Canada and low pressure in Labrador Canada accounted for brisk winds.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An arctic airmass was entrenched across northern New York during the early morning hours of the 27th. In addition, the pressure gradient between arctic high pressure in central Canada and low pressure in Labrador Canada accounted for brisk winds. The combination of brisk winds and very cold temperatures produced wind chills of 20 to 30 degrees below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 26, 9:52 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Feb 26, 9:52 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
952 PM EST SUN FEB 26 2006

.SHORT TERM /REST OF TONIGHT/...
PRVS FCST LOOKS GOOD WITH -SHSN ABATING ACRS WRN SLOPES OF NRN GRN
MTNS AND WNDS ARE DIMINSHING AT VARYING DEGREES ACRS FA. CLRG
TREND WL CONT WITH TMPS FALLING AOB ZERO AND WNDS STAYING 7-15 MPH
FOR WNDCHLS 20 TO 29 BZ...THUS WND CHL ADV REMAINS IN EFFECT.

&&

.AVIATION...
MVFR CONDS ARD KMPV AND WRN SLOPES WL IMPROVE TO VFR BFR GOING
FEW-SCT LIKE REST OF FA FOR OVRNGT.

&&

.PREV DISCUSSION...
 /ISSUED 256 PM EST SUN FEB 26 2006/

SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
ATMOSPHERE HAS GONE CONVECTIVE THIS AFTERNOON WITH THE DEVELOPMENT
OF DRY ADIABATIC LAPSE RATES THROUGH AT LEAST 800 MB.  LOW LEVEL
MOISTURE HAS HELPED TO DEVELOP STRATOCUMULUS AND SOME VERY LIGHT
SNOW SHOWERS.  THIS WILL CONTINUE FOR A FEW MORE HOURS AND WILL
MENTION IN THE FORECAST THROUGH AT LEAST SUNSET.  CLEARING SKIES
WILL DEVELOP LATER TONIGHT AND WITH PRESSURE GRADIENT WEAKENING JUST
A BIT...TEMPERATURES WILL FALL SHARPLY ESPECIALLY GIVEN THE FRESH
SNOWPACK EVERYWHERE.  PRESSURE GRADIENT WILL SUFFICIENT TO KEEP
SPEEDS AROUND 10 MPH AND THIS WILL RESULT IN WIND CHILL VALUES
MEETING ADVISORY CRITERIA.  WILL THEREFORE ISSUE A WIND CHILL
ADVISORY FOR ALL AREAS FROM MIDNIGHT TONIGHT THROUGH 1000 AM MONDAY.
NO PRECIPITATION IS EXPECTED ON MONDAY AS VERTICAL EXTENT BECOMES
LIMITED.  WARMER TEMPERATURES THAN TODAY ARE EXPECTED...BUT READINGS
WILL STILL BE 10 TO 15 DEGREES COLDER THAN NORMAL. THE SLOW WARMING
TREND CONTINUES INTO TUESDAY WITH READINGS IN THE MID TEENS TO THE
LOWER 20S.  A WEAK UPPER LEVEL TROUGH WILL MOVE DOWN ACROSS THE AREA
TUESDAY NIGHT AND BRING A SMALL CHANCE OF LIGHT SNOW.  AT THIS
POINT...WEDNESDAY LOOKS DRY BEFORE WARM FRONT STRENGTHENS OVER THE
UPPER MIDWEST AND MOVES EAST TOWARD THE REGION ON THURSDAY.

LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WK HI PRESS TO AFFECT THE FA ON WED NITE AND ON NEXT SAT THRU SUN.
STILL APPEARS TO BE A GOOD CHC AT SEEING A STORM SYS AFFECT THE FA
ON THU AND INTO FRI. WILL CONT TO KEEP POPS GENERALLY IN THE 20-40%
RANGE (EXCEPT A TAD DRIER ON WED NITE AND SAT NITE/SUN) THROUGHOUT
THE EXTENDED PERIOD FOR ANY POSSIBLE SHSN/SN THEN. HAVE LOADED IN
THE LATEST HPC TEMP/DEWPT/WIND DATA...WITH JUST A FEW TWEAKS.

AVIATION...
MAIN CONCERN FOR THE FORECAST PERIOD IS OFF AND ON SNOW SHOWERS AT
KBTV...KMPV...AND KSLK. WITH NORTHWEST FLOW...KBTV ALREADY
EXPERIENCING LAKE EFFECT SNOW SHOWERS...AND EXPECT SNOW SHOWERS TO
DEVELOP AT MOUNTAIN SITES DURING THE AFTERNOON HOURS. SNOW WILL
COME TO AN END BY 02Z AT ALL SITES. VISIBILITIES AND CEILINGS TO BE
MAINLY VFR THROUGH THE PERIOD...LOWERING TO MVFR IN ANY SNOW
SHOWERS. NORTHWEST WINDS WILL REMAIN GUSTY TO 25 KNOTS THROUGH THIS
AFTERNOON...THEN DROP OFF TO 10 TO 20 KNOTS OVERNIGHT...THEN PICKING
BACK UP LATE TOMORROW MORNING.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND CHILL ADVISORY FOR VTZ001>012-016>019 UNTIL 10 AM MONDAY.
NY...WIND CHILL ADVISORY FOR NYZ026>031-034-035-087 UNTIL 10 AM
     MONDAY.
&&

SHORT TERM...SLW
AVIATION...SLW
Hazardous weather outlook, Feb 26, 5:30 AM EST, 18 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
530 AM EST SUN FEB 26 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-271030-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
530 AM EST SUN FEB 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF BRISK NORTHWEST WINDS AND COLD TEMPERATURES
WILL RESULT IN LOW WIND CHILL VALUES. WIND CHILLS MAY DROP AS LOW
AS 20 TO 25 BELOW TONIGHT...AND WIND CHILL ADVISORIES MAY BE
REQUIRED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF SNOW SHOWERS THROUGH THE PERIOD...WITH
A MORE GENERAL SNOW POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Eastern Clinton

When
February 27, 12:00 AM EST to 10:00 AM EST
Where
Eastern Clinton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Essex

When
February 27, 12:00 AM EST to 10:00 AM EST
Where
Eastern Essex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Franklin

When
February 27, 12:00 AM EST to 10:00 AM EST
Where
Northern Franklin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern St. Lawrence

When
February 27, 12:00 AM EST to 10:00 AM EST
Where
Northern St. Lawrence forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southeastern St. Lawrence

When
February 27, 12:00 AM EST to 10:00 AM EST
Where
Southeastern St. Lawrence forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Franklin

When
February 27, 12:00 AM EST to 10:00 AM EST
Where
Southern Franklin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southerwestern St. Lawrence

When
February 27, 12:00 AM EST to 10:00 AM EST
Where
Southerwestern St. Lawrence forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Clinton

When
February 27, 12:00 AM EST to 10:00 AM EST
Where
Western Clinton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Essex

When
February 27, 12:00 AM EST to 10:00 AM EST
Where
Western Essex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489998, 5489999, 5490000, 5490001, 5490002, 5490003, 5490004, 5490005, 5490006.